Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Net Case
2008:74:5;550-550
doi: 10.4103/0378-6323.44340

Allergic to all medicines and red coloured urine

Debasish Basu, Nitesh Painuly, Manoj Sahoo
 Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh- 160 012, India

Correspondence Address:
Manoj Sahoo
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh-160 012
India
How to cite this article:
Basu D, Painuly N, Sahoo M. Allergic to all medicines and red coloured urine. Indian J Dermatol Venereol Leprol 2008;74:550
Copyright: (C)2008 Indian Journal of Dermatology, Venereology, and Leprology

Abstract

Dermatitis artefacta is a disorder in which the skin is the target of self-inflicted injury. We report a case of dermatitis artefacta, in which the patient developed skin lesions, after taking each and every medication. Additionally he also had red coloured urine after taking certain group of medications, which, on further investigations, was found to be associated with glucose 6-phosphate dehydrogenase (G6PD) deficiency. This case illustrates the presence of factitious dermatitis and physical co-morbidity simultaneously, which was missed before psychiatric referral. Every symptom in a patient with a factitious disorder should not be labelled as feigned without a proper workup.
Keywords: Allergy, Dermatitis, Factitious

Introduction

Dermatitis artefacta is a disorder in which the skin is the target of self-inflicted injury. As in other factitious disorders, the patient intentionally produces lesions to assume a sick role and typically denies the self-inflicted nature of the disorder. We present a case that illustrates the presence of factitious dermatitis and physical co-morbidity simultaneously, which was missed before psychiatric referral. There are numerous case reports of dermatitis artefacta but detailed diagnosis and management of such a ′mixed′ case has rarely been discussed, with only one case report available. [1]

Case Report

A 19-year, right-handed, single, unemployed male with complaints of drug induced skin rashes for five years was referred from dermatology to psychiatry for evaluation. Following repeated reprimands by school teacher and no supportive response from family members the patient started complaining of ill-localized pain in abdomen without any obvious cause. For this, whenever he would be given any oral medicine (including antispasmodic, antibiotic or even antihistaminic) he would invariably have skin lesions two to three minutes after taking medicine, which would get scabbed within a week. He also had periods of unresponsiveness lasting for 30-40 minutes, preceded by anxiety symptoms. One month before attending our hospital he had pain in abdomen, difficulty in urination and passed red-coloured urine along with small "stones," following some medicine intake. At the age of 6 years there was a history of passing red-coloured urine after taking medicine for fever.

Physical examination revealed multiple skin lesions at various stages of healing on abdomen, groin, face and upper limb [Figure - 1]. These were more on left side than on the right. Fresh lesions were of three to four cm in size, circular, abraded, and reddish with irregular rough margins and healthy skin around. In the hospital ward, he did not develop any skin lesion when challenged with several oral drugs under close supervision; rather, there were episodes of unresponsiveness. With continuous efforts to make supportive and trusting relationship with patient during inpatient stay, he started discussing his several interpersonal problems and almost after a month admitted that he was producing these lesions deliberately. Though he could not give any specific reason, but this act used to relieve his worries and anger towards family members. Considering the possibility of hematuria with past history of passage of red-coloured urine after taking some medicine, estimation of glucose 6-phosphate dehydrogenase (G6PD) deficiency was done and this was positive twice with methemoglobin reduction method. Stone analysis showed renal oxalate stones. Other tests were normal. In due course of treatment, his personality variables, poor coping strategies, his relationship problems with family members and employment issues were addressed. Family members were also included in the treatment programme. He agreed upon a ′no self-harm′ contract. Till date he has been well.

Discussion

Dermatitis artefacta is a disorder in which the skin is the target of self-inflicted injury. As in other factitious disorders, the patient intentionally produces lesions to assume a sick role and typically denies the self-inflicted nature of the disorder. Females usually outnumber males by ratio of 3:1 to 20:1. [2]

Gardner-Diamond syndrome, an unusual and rare syndrome distinguished by crops of painful ecchymoses and multiple systemic complaints is also an important differential diagnosis in patients with dermatitis artefacta. [3] The diagnosis of dermatitis artefacta often comes very late and after a lot of investigations. [4] However, missing organic diagnoses for dermatitis artefacta has rarely been discussed. [1] In our patient, G6PD deficiency and renal oxalate stones reiterate old clinical wisdom that every symptom in patients with factitious disorder can not be labelled as feigned. It also demonstrates the importance of disentangling the feigned symptoms and genuine symptoms in patients with factitious disorder. It also has important implications for counselling the patient and family. In our case, we had to tell them that most drugs are not harmful for the patient, but some are !

References
1.
Conde-Salazar L, Valks R, Pastor MA, Gatica ME, Nunez R, Perez Tato B, et al . Dermatitis artefacta? Am J Contact Dermatol 2003;14:93-4.
[Google Scholar]
2.
Koblenzer CS. Dermatitis artefacta: Clinical features and approaches to treatment. Am J Clin Dermatol 2000;1:47-55.
[Google Scholar]
3.
Ratnoff OD, Agle DP. Psychogenic purpura: A re-evaluation of the syndrome of autoerythrocyte sensitization. Medicine (Baltimore) 1968;47:475-500.
[Google Scholar]
4.
Murray AT, Goble R, Sutton GA. Dermatitis artefacta presenting as a basal cell carcinoma - an important clinical sign missed. Br J Ophthalmol 1998;82:97.
[Google Scholar]

Fulltext Views
49

PDF downloads
72
Show Sections